Winter Weather, La Sal & Abajo Mountains
- When
- March 24, 5:00 AM MST to 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A series of disturbances produced around one foot of snow across the La Sal and Abajo Mountains of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A series of disturbances produced around one foot of snow across the La Sal and Abajo Mountains of southeast Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 24, 4:06 AM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 406 AM MST THU MAR 24 2005 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT) SHORT RANGE MODELS SIMILAR WITH RESPECT TO TIMING AND INTENSITY DURING THIS UNSETTLED SHORT TERM PERIOD. UPPER LOW OVER THE PACIFIC NW DROPS SOUTHWARD AS AN OPEN WAVE. THE GFS DEPARTS SLIGHTLY FROM NAM SHOWING THE SYSTEM CLOSING BY 12Z SAT OVER SWRN COLORADO. TODAY AND TONIGHT...A WEAK OPEN WAVE OVR THE REGION DEPARTS TO THE EAST TDY...MEANWHILE ENERGETIC SRN PORTION OF PACIFIC NW LOW APPROACHES WRN IDAHO PRODUCING SHORT WAVE RIDGING OVR OUR CWA. HAVE DECIDED TO EXTEND THE WINTER STORM WARNING FOR ZNS 4 AND 13 BECAUSE A SFC TROF LIES ACROSS NW COLORADO AND LAPSE RATES ARE VERY UNSTABLE THROUGH A DEEP LAYER AS A RESULT OF LOW LEVEL CAA. LIFTED INDEX ALSO HOVERS AROUND ZERO FOR MOST OF THE CWA...SO INTRODUCED ISOLD TSTMS. SUSPECT NOT UNLIKE YESTERDAY...CONVECTIVE BURSTS OF SE OF THE COLD FRONT. ALSO A NICE COUPLET OF H7 UVV AND SOME H3 DIVERGENCE WITH THE SFC LOW OVER WRN COLORADO. BUT NOT SURPRISINGLY DIV Q FIELD WEAK IN THE ABSENCE OF JET SUPPORT. OROGRAPHIC COMPONENT AFTER FRONTAL PASSAGE ONLY MODERATE WITH NW WINDS OF 15 TO 20 KTS. CERTAINTY STILL A LITTLE QUESTIONABLE BUT THE POTENTIAL FOR SIGNIFICANT PERHAPS WARNING CRITERIA SNOW SEEMS POSSIBLE FOR THE MTNS WHILE NORTHWEST VALLEYS COULD REACH ADVISORY LEVELS. WILL LET THE DAY SHIFT EXAMINE LATER MODEL GUIDANCE AND HAVE THE LAST WORD. .LONG TERM (SATURDAY THROUGH THURSDAY)... CLOSED UPPER LOW WILL BE MOVING OUT OF WRN COLORADO SATURDAY MORNING WITH INCREASING SUBSIDENCE FROM THE WEST THROUGH THE DAY. BUT MOISTURE WILL BE WRAPPED AROUND THE UPPER LOW...SO SNOW SHOWERS WILL STILL CONTINUE OVER THE HIGH COUNTRY TOWARDS THE DIVIDE. WITH LIGHT WIND FLOW ALOFT...PCPN WIL 0 0 0.06 SNOW 12HR 00-00 T 00-00 RAIN SHWRS S S TSTMS S S SNOW S S S S C C SNOWSHWRS S S OBVIS F+ F+ DATE SUN 03/27/05 MON 03/28/05 TUE 03/29/05 WED 03/30/05 UTC 6HRLY 07 13 19 01 07 13 19 01 07 13 19 01 07 13 19 01 MST 6HRLY 00 06 12 18 00 06 12 18 00 06 12 18 00 06 12 18 MIN/MAX 26 55 32 72 38 73 35 62 TEMP 30 28 49 48 38 35 64 62 47 43 66 62 45 40 57 54 DEWPT 28 27 29 30 29 28 28 28 29 26 27 31 28 29 28 28 PWIND DIR N W W W NW SE W NW WIND CHAR GN GN GN BZ GN GN GN GN AVG CLOUDS SC SC SC SC SC SC SC SC SC SC SC SC SC SC SC SC POP 12HR 5 0 0 0 5 5 5 5 KSZ016-250207- HILL CITY-GRAHAM KS 39.39N 99.83W 407 AM MST THU MAR 24 2005 DATE THU 03/24/05 FRI 03/25/05 SAT 03/26/05 UTC 3HRLY 10 13 16 19 22 01 04 07 10 13 16 19 22 01 04 07 10 13 16 19 22 01 MST 3HRLY 03 06 09 12 15 18 21 00 03 06 09 12 15 18 21 00 03 06 09 12 15 18 MAX/MIN 46 30 43 30 43 TEMP 37 41 44 45 41 36 34 32 32 36 40 42 39 35 33 32 32 36 40 42 39 DEWPT 34 33 33 33 30 31 30 28 28 28 29 29 29 29 29 29 29 30 31 32 33 RH 89 73 65 62 65 82 85 85 85 72 64 60 67 78 85 88 88 79 70 67 79 WIND DIR SE SE NE N NE N N N N N N NE NE NE NE NE NE NE NE NE NE WIND SPD 11 6 5 12 13 11 11 12 13 13 11 10 9 9 9 8 8 9 11 12 13 CLOUDS BK BK BK BK BK BK BK BK BK BK SC BK BK BK BK BK BK BK BK BK SC POP 12HR 20 20 10 20 30 QPF 12HR 0.01 0.01 0 0 0.06 SNOW 12HR 00-00 T 00-00 RAIN SHWRS S S SNOW S S S S C C SNOWSHWRS S S OBVIS F F DATE SUN 03/27/05 MON 03/28/05 TUE 03/29/05 WED 03/30/05 UTC 6HRLY 07 13 19 01 07 13 19 01 07 13 19 01 07 13 19 01 MST 6HRLY 00 06 12 18 00 06 12 18 00 06 12 18 00 06 12 18 MIN/MAX 29 58 34 71 40 70 38 62 TEMP 33 31 52 51 40 37 64 62 48 44 64 61 46 42 57 54 DEWPT 31 30 32 33 33 33 35 35 36 31 35 36 39 38 36 35 PWNE NE N N WIND SPD 4 8 14 13 13 11 11 11 11 10 9 8 10 13 16 14 13 14 14 13 13 WIND GUST 26 CLOUDS BK BK BK BK BK BK BK BK BK BK BK BK BK BK OV BK BK BK BK BK BK POP 12HR 20 20 10 30 30 QPF 12HR 0.02 0.01 0 0.01 0.07 SNOW 12HR 00-00 T 00-00 RAIN SHWRS S S TSTMS S S SNOW C C C C C C SNOWSHWRS S S OBVIS F+ F+ 20 10 30 30 QPF 12HR 0.02 0.01 0 0.01 0.06 SNOW 12HR 00-00 T 00-00 RAIN SHWRS S S TSTMS S S SNOW C C C C C C C C SNOWSHWRS S S OBVIS F+ F+ DATE SUN 03/27/05 MON 03/28/05 TUE 03/29/05 WED 03/30/05 UTC 6HRLY 07 13 19 01 07 13 19 01 07 13 19 01 07 13 19 01 MST 6HRLY 00 06 12 18 00 06 12 18 00 06 12 18 00 06 12 18 MIN/MAX 26 57 31 70 35 71 33 63 TEMP 30 28 51 49 38 34 62 60 44 40 64 60 43 38 57 54 DEWPT 27 25 25 25 26 26 25 24 24 23 22 25 26 23 22 21 PWIND DIR N W W W NW SE NW NW WIND CHAR GN GN GN BZ GN GN GN GN AVG CLOUDS SC SC SC SC SC SC SC SC SC SC SC SC SC SC SC SC POP 12HR 5 0 0 0 5 5 5 0
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST WED MAR 23 2005 COZ003>005-009-010-012-013-017>019-UTZ023-025-028-241257- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 500 AM MST WED MAR 23 2005 ...WINTER STORM WARNINGS AND ADVISORIES FOR THE HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO WEDNESDAY AND WEDNESDAY NIGHT. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW SHOWERS WILL INCREASE ACROSS THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO THIS MORNING...BECOMING HEAVY AT TIMES BY MIDDAY. STRONG SOUTHWEST WINDS TODAY WILL COMBINE WITH THE SNOW TO PRODUCE REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SNOW WILL DIMINISH ON THURSDAY...BEFORE INCREASING FRIDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ001-002-006>008-011-014-020>023-UTZ022-024-027-029-241257- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY- 500 AM MST WED MAR 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEY AREAS OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW OR MIXED RAIN AND SNOW WILL INCREASE ACROSS THE HIGHER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY. SNOW LEVELS WILL DROP LATER THIS EVENING TO BETWEEN 6000 AND 7000 FEET WITH 1 TO 4 INCHES OF SNOW ACCUMULATIONS AT SOME LOCATIONS. SOUTHWEST WINDS 10 TO 20 MPH WITH HIGHER GUSTS ARE EXPECTED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE CHANCE FOR SNOW OR MIXED RAIN AND SNOW WILL CONTINUE INTO SATURDAY AT THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOWFALL TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. DJN
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445279.